Lexapro Loss Of Apathy And Loss Of Desire

Updated
Ash Says:

Hi. I was on Lexapro for 3 years. I started on 10mg and as my life at work continued to get worse I went to 20mg, but I never realized till I weaned off the drug how apathetic it made me. I was a fit, energetic, thoughtful person. While it helped with my anxiety it managed to withdraw my appetite for life in general. I actually alienated those I loved and I started drinking more and not worrying about the effect it had on others. I just didn't seem to care. Has anyone else experienced this effect? I am no longer anxious, l feel more alive after coming off it and ready to meet new challenges. The worst side effect when I was on it was I took up smoking, I lied to my partner about it and now I have lost her.

5 Replies

Earliest Newest Votes
1
Verwon Says:

Hello, Ash! How are you doing, now?

Lexapro contains Escitalopram, it is used to treat depression, anxiety, and other mental health issues. The NIH does warn that loss of libido and apathy can be side effects. It can also cause nausea, dizziness, headache, weight changes, and dry mouth.

Why were you taking it?

I am very sorry that you have lost your partner, but maybe this will help you, overall, so you know what medications will not work for you, in the future.

Was this helpful? 0
2
Maria Says:

My 17 year old daughter took this for only a week cuz a few days in she started feeling really anxious and panicking and had thoughts of hurting herself or someone else. Even though she no longer takes it, the thoughts still scare her and now she can’t sleep with the lights off and is afraid to be alone and we are now having to get her into therapy. I work in a pharmacy and told the pharmacist what happened and he said that lexapro can cause that to happen. She was worried that she didn’t feel emphathy

Was this helpful? 1
3
Cujo55 Says:

I agree Ash, Lexapro like all the SSRI's has an emotional blunting effect. I switched from Prozac after about 10 years to Lexapro. Prozac just stopped working on the depression. At first Lexapro was a lot more effective on the depression. After about 7 years on Lexapro it stopped working as well, but also gave me an agorophobic (sp?) effect. It's like brain freeze. But then anxiety follows. That's why you are drinking more. I'm an alcoholic so I cannot drink at all. I've now got almost 8 years of no booze. I take low dose alprazalom if it "the free floating zombie, but anxious feeling" hits for nightime. And low dose adderall in am to try to kick my butt out of the house past the "brain freeze." I have always been on Wellbutrin with the SSRI's and THAT is the workhorse anti-depressant. My reaction to it has stayed stable. I'm now on Trintellix as well. But my Lexapro dosage has been cut to 5mg from 15mg, and my wellbutrion from 400mg. to 200. Some days it almost makes me feel "normal" again. But I know that is a transient feeling.

Please work with a doctor when you are switching or stopping medication. I titrated down on Lexapro and Wellbutrin over 6-8 weeks as I switched to only Trintellix. I thought I was going to die. Anyone who says SSRI's and SNRI's are not addictive is fooling themselves. Including doctors. If addiction is needing a drug to function, and suffering terrible withdrawal when you completely stop, tell me how those are NOT addictive drugs. I agree they are not the "fun drugs," you don't feel high on them, which makes it an even crueler joke. Going to cognitive therapy more frequently has helped make my new "drug cocktail" more effective. I have an excellent pyschiatrist and she listens patiently while I rail against Big Pharma for pawning these drugs off on us and not being forthright about how getting off them is HELL. Then she reminds me of the years I self medicated due to overwhelming depression that literally hurt. These are a better trade off, at least for me.

I hope for younger people the researchers will hurry up with better and more creative treatment and drugs for what I call severe dopamine insufficiency. I would tell your therapist that Lexapro has turned on you and made you apathetic and anxious. I don't know why it did that to me after it quit working. Prozac just became ineffective. Lexapro did turn on me after it quit helping the depression but you can't just quit, and substitute or augment with alcohol. Your life will start to really suck. You should be straight with the doctor about your severe anxiety about social activity due to the zombie effect. Drinking never made things better for me permanently. But you are miserable Lexapro is not working and you can't go cold turkey. Personally for a me low dose xanax and adderal are far less damaging for my treatment resistant depression AND anxiety than staying home all day staring at the wall or drinking. There is no silver bullet but keep trying some good days and some bad days are better than not being here at all. Also if spending time with certain people makes you more depressed, and anxious maybe it's not ALL you. I avoid the unnecessarily toxic if at all possible. Maybe some of those people don't make you joyful, they are not bad people, just not good for you right now.

Was this helpful? 2
4
M Says:

Re: Cujo55 (# 3) Expand Referenced Message

I had a very good experience as well as several people I know with an alternative medicine process called theta wellness center. Anyone looking for a unbelievable alternative should look this up. The main place is in Orem, UT.

Was this helpful? 0
5
Syd Says:

I’ve been on Lexapro on and off since 2009. I recently was put on Effexor 75 mg, and it was awful-improved my mood but gave me wicked insomnia. I quit it and crashed hard, but Lexapro 20 mg came to the rescue. I don’t think it makes me anymore apathetic than I already was. It hasn’t killed my libido but I’m a single female and I wish it would do that! ;-)

Was this helpful? 0

More Discussions:

Tried to go off Lexapro and can't - Going back on

I was diagnosed with MS in 2008 and have panic and anxiety disorder. I was put on lexapro in 2009 and have been on it fo...

2 REPLIES
Lexapro and elevated liver profile

Has anybody had an elevated liver profile due to the use of lexapro? ## Brian, that was not the case for me. As far as t...

2 REPLIES
Hair loss and Lexapro

Hello. I took lexapro 7 years ago for about a year. My question is that I noticed shortley to getting off of it, my hair...

4 REPLIES
Loss of finger and toe nails

My elderly mother who has had open heart surgery with mixed success is on lots of medications to stablize heart beat, pu...

1 REPLY
Nexito and loss of libido

I have been taking Nexto Forte for 3 months prescribed by my doctor to help treat my anxiety. I am 23 years old and I ha...

1 REPLY
Prolia Loss of Taste and Smell

I have been taking Prolia injections for 2 years now. Over time, I've noticed that my sense of taste and smell has d...

10 REPLIES
Xarelto and loss of strength

I have been on 20mg xarelto for almost 3 months now after having a DVT come up. I am supposed to have an ultrasound at t...

4 REPLIES
Votrient and loss of eyesight

Are there any reported cases of reduced vision or loss of eyesight with taking Votrient for an extended period? Thank yo...

1 REPLY
Extreme loss of appetite and duodentis: Ecosprin Side Effects

My father is 69 years old and has been taking Ecosprin 75 mg for about an year. He for about a month is suffering with i...

2 REPLIES
Rivaroxaban and pain/loss of strength

Hi all. I was diagnosed with a large DVT and numerous PEs in both lungs in October 2015. I was put on Rivaroxaban and ha...

5 REPLIES